Gianotti-Crosti Syndrome Associated with Hepatitis A and Influenza Vaccination
February 2012 | Volume 11 | Issue 2 | Feature | 260 | Copyright © 2012
No abstract available
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Gianotti-Crosti syndrome (GCS) or papular acrodermatitis of childhood is an uncommon infectious exanthem characterized by an acute eruption of monomorphous papules localized to the face, extremities and buttocks with relative sparing of the trunk. Hepatitis B viral infection is the most common association with GCS worldwide, as opposed to Epstein Barr Virus in the United States. GCS has been reported with many other infectious agents and immunizations.1 We report a case of GCS associated with concomitant hepatitis A and influenza vaccination.
A 2-year-old boy presented with a 2-week history of an asymptomatic cutaneous eruption involving his arms, legs and cheeks. Physical exam revealed monomorphous erythematous papules distributed over his extremities and cheeks with sparing of the palms, soles and trunk (Figures 1 and 2). Review of systems was negative except for hepatitis A and influenza vaccination 10 days prior to the onset of the eruption. His medical history was unremarkable and his parents declined a biopsy. Given the temporal sequence of events and lack of any other relevant precipitant, a clinical diagnosis of GCS was made. Because GCS is usually a self-limited eruption, and in this case asymptomatic, the patient and his family were given reassurance and the rash resolved over the course of 6 weeks.
After a literature search, we concluded that our case represents a rarely reported instance of GCS associated with hepatitis A and influenza vaccination. Our findings reinforce the link between highly immunogenic vaccines, such as hepatitis A, and GCS.2,3 To the best of our knowledge, only one other case of GCS in association with influenza vaccine has been published.4
A number of other immunizations have been implicated as a cause of GCS, such as hepatitis B, measles and polio.5,6 Our case supports the importance of obtaining a thorough history, including immunizations, when evaluating a patient with a rash of unknown origin. As vaccinations continue to become more prevalent worldwide, it is expected that more cases of GCS in association with immunization will be seen. A prompt diagnosis and reassurance to patients and their families may save unnecessary procedures and medical expenditures.